Monday, 2/9/14 will be 7 weeks since I received my new lung on 12/23/13.
Thursday, 2/6/14, I went in for a blood test, chest x-ray, pulmonary function test, 6-minute walk, clinical meetings, and a bronchoscopy with a biopsy. The good news is the lower lobe has expanded some, so they are going to wait to do the next bronch for two weeks (been every week for a month) and see if it continues to get better, though I still may need the balloon. I think the pulmonologist, Dr. Cornwell, thinks I probably will. (Or several seriatim, larger each time & possibly a stint, depending on how it responds). This may be due to scar tissue tightening the lung. There was less mucus and "slough" (dead cells) to suck out, which is why I get a week off from having a bronchoscopy, after four in row. I've been trying to get it out through coughing from deep breathing as much as I can.
The best news was the biopsy results. the Transplant Coordinator,
Hare, RN (who has been terrific) said it was perfect. Zero signs of rejection! Chad
In the six minute walk, I did 1,650 feet, or 3.12 mile-per-hour, infantry marching speed. (Not that I'd be good for 20 miles with rifle, helmet and combat load. Yet.) My average oxygen saturation was 95%, lowest I hit was 93%. My heart rate never went above 108. The pulmonology tech was at 128 heart rate and panting harder than I was when we finished. "You're in great shape," she kept saying, "I'm going to have to have Jim do your next walk!"
All the blood numbers--they tested everything--were great or at least close enough for government work. My Tacrolimus (one of the immune suppressants--I'm taking three) levels has been hard to adjust, which is not uncommon. They have changed the daily dose four times since I came home. This time I'm at 15, just one point out of the upper range, so no change. But other upcoming changes in meds may impact it was well.
FYI, Tacrolimus is associated with many and various side effects. These include baldness, anemia, loss of appetite, diarrhea, high concentrations of potassium in the blood, high blood pressure, nausea, vomiting, tingling sensation in the extremities, itching, tremor, fever, headache, rash, high blood sugar concentrations, and abdominal pain. Other side effects include confusion, painful joints, increased sensitivity to light, blurred vision, insomnia, infection, jaundice (yellowing of the skin due to effects on the liver), kidney injury, swollen ankles, and seizures.
That's for just ONE of the many drugs I'm on, but of course--and thank God--I don't have most of them, as the blood test numbers show. I certainly have some, including steroid-induced diabetes from the Prednisone and tremors from that and the Tacrolimus. I'm taking a pill for the diabetes, not shots, and controlling the blood sugar fairly well. The salt is tougher, cutting what and where I can, still getting some Edema (swelling) in my legs days, but it goes away at night. The NP didn't seem too concerned about it at the clinic Thursday.
I've been working hard in physical therapy rehab three times a week, doing more each time, and exercising in between, usually by climbing up and down ten flights of stairs. I need to be in better shape, as I'm on the Marine Corps 40 and K recall list. (That is, if the Taliban every get to 40th and K Streets in
, they are going to call us old
guys back. Gotta be ready!). I'm hoping that hard exercise will help expand the
lower lobe, though maybe not. Washington,
Some folks have asked about the other bad lung. I got a right lung. The left is still there, still drawing in air, not causing any trouble or coughing, but not putting much oxygen in my blood. This is why pulmonary fibrosis patients usually get one lung, so one donor can save two people, while COPD and some other patients always need two.
So all in all, I think I'm doing very well, fighting through the issues as they arrive, and getting stronger every day. I feel better than I have in years, and was released to drive on Monday 2/3. (I told Bonnie I still am not allowed to do housework! She said she wasn't either.) The surgeon, Dr. Jim Maloney, said that good as I feel, where I was wasn't the goal, but a way station on the way to getting me as close to normal for my age as possible. I owe him and the entire professional staff at both UW Madison and the Madison VA my life, as I think I had maybe five months left at best. There was not one of them including the great nurses I wouldn't have care for Bonnie or me if needed in the future. I will, of course, always be on some meds and have food restriction and health precautions.
Thanks for all support, kind thoughts and prayers. It has meant a lot.
Semper Fidelis. ~Bob